Neuropathy - how did you deal with it? - SHARE Ovarian Can...

SHARE Ovarian Cancer Support

2,247 members776 posts

Neuropathy - how did you deal with it?

GwenHP
GwenHP

Many of us experience neuropathy especially during our first line treatment of carboplatin and taxol. I started this thread to collect ideas about how each of you dealt with it - what worked and what didn’t work for you. Like so many other things what worked for one person may or may not work for others, but it would be nice to share your lessons learned about this common side effect.

15 Replies
oldestnewest

I just do lots of toe wiggling and rubbing them in the bottom of my shoes or boits. I rub my finger tips on my jeans sometimes while watching TV or when taking a break from what I'm doing. I have also heard good things about wearing the clog shoes with the inside little nubbies. Since it has been (and still seems to be) winter here in Minnesota I haven't tried them yet though.

GwenHP
GwenHP in reply to ecappiello

I wore croqs around the house. The thought for me was that the nubs would be giving my nerves extra stimulation to regrow. I was at a fair when I saw a woman against the wall brushing her fingers up and down a rough cloth. When I asked her about it she told me she was a massage therapist and that it helped her fingers grow more nerves.

The other things I did were to make sure to stay well hydrated and to draw the alphabet with my feet while I was getting chemo. My neuropathy was triggered after the first cycle of chemo when I got severely dehydrated. After that it didn't seem to progress so long as I stayed hydrated.

I know that a lot of people have tried vitamins and supplements. They seem to work for some but not everyone.

I also do a lot of wiggling my toes, feet.

When I'm having it real bad, tingling, numbness, etc., I use a heating pad. When driving, I rub my feet on the backside of the car mat because they have spikey points.

I've gotten so desperate that I've rubbed Bengay! Feels pretty good.

I think I took Benadryl to stop burning feeling

whitelily22
whitelily22 in reply to Alicel

Hi, are you sure the name is Benadryl?

I have been having burning soles of my feet without a known reason for years, still no cancer treatment taken place though. Cannot find the medication to be found in my country, Iceland.....

thanks, Hilda

I learned in a cancer support group about a pain relieving lotion Apothacana which contains cannabis. It seemed to help with neuropathy in my 3 fingers. I have also found relief in acupuncture which is offered at my cancer center. Although it is not covered by insurance.

Hi Gwen,

I posed this question several weeks ago and was blown away by the responses I received. I'll have to figure out how to search for that post (I'm fairly new to this site.)

How long have you had neuropathy? I get it in my feet and up to my shins, and it was the taxol that did me in. We stopped taxol on the 4th session.

What works the best for me is icing.

Edit: the title of the post was:

Any tips on dealing with neuropathy?

Sorry I can't do links.

GwenHP
GwenHP in reply to Nancy222

Here is the link to Nancy222"s discussion on one of the other ovarian groups:

healthunlocked.com/ovacome/...

Lots of interesting ideas Thanks for everyone who answered.

Nancy222
Nancy222 in reply to GwenHP

Thanks for that link, Gwen.

Good info on this thread too.

Alicel
Alicel in reply to Nancy222

It was temporary

Used Benadryl

Passed quickly

The U of WA suggest taking Vit. B6, 100 MG. and L glutamine 10 MG a few days before and after paclitaxol. Cold packs are supposed to help. The glutamine promotes nerve repair and growth.

Hidden
Hidden

My Dr had me take vitamin B6 it helped a lot. Now that I am not taking the Taxol anymore I don't have the numbness or burning in my feet and hands. I continue to take a lot of nutrients.

Hi Gwen,

Glad that something as simple as a vitamin can help retain the health on this rocky road! The combo helped me too! All the best to all!

I received first line treatment in Seattle, Washington. My doc had me take 100 mg B6, drink 2-3 QUARTS of electrolyte (NUUN, name brand) with one teaspoon L-glutamine powder per 6-8 ounce glass. I iced my hands and feet 15 mins before and after infusion. I have only the slightest hint of neuropathy, which disappears as soon as I drink fluid. One key is to NOT GET DEHYDRATED, ever!

I had my last chemo one year ago and still suffer with neuropathy in my feet. I can't wear any shoes that confine my feet, such as tennis shoes. Slide on shoes work the best for me. I have tried Gabapentin, Lyrica, B6, and other "promising" remedies that have not worked for me. My doctor said it may be permanent. Nerve endings are very slow to renew if they do at all. I wish all those numb feet and fingers out there the best!

You may also like...